It’s normal to check out the side effects of a medication when you start taking it. Will it cause you to get a dry mouth or cause you to get nauseous? There is a more severe possible side effect that you may not know about which is hearing loss. Medical specialists call this condition ototoxicity. Broken down, ototoxic means ear poisoning.
It’s not completely clear how many drugs lead to this problem, but there are at least 130 that are known to be ototoxic. What are some of the most common ones you should look out for and why?
A Little About Ototoxicity
How does a pill go from your stomach to reap havoc in your ears? these drugs can damage your hearing in three different places:
- The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical message the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, usually starting with high frequencies then escalating to include lower ones.
- The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
- The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that comprises the cochlea. It helps regulate balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.
Tinnitus is caused by some drugs while others lead to hearing loss. If you hear phantom sounds, that could possibly be tinnitus and it commonly shows up as:
- A windy sound
Usually, the tinnitus ends when you stop taking the medication. Unfortunately, some of these drugs can cause permanent hearing loss.
What Drugs Put You at Risk?
Permanent hearing loss can be caused by a list of drugs that may surprise you. Many of them you could have in your medicine cabinet right now, and there’s a chance you take them before you go to bed or when you have a headache.
Topping the list for ototoxic drugs are over-the-counter pain relievers such as:
You can include on the list salicylates that you may know better as aspirin. The hearing problems induced by these drugs are generally reversible when you quit taking them.
Ranking a close second for well known ototoxic medications are antibiotics. Not all antibiotics are ototoxic, however. a few that aren’t which you might have heard of include:
As with the painkillers, the issue goes away once you quit taking the antibiotic. The common list of other drugs include:
Tinnitus Can be Caused by Several Common Compounds
Diamox, Bumex, Lasix and Edecrin are diuretics which result in tinnitus but there are greater offenders in this category:
- Tonic water
When you get up every morning and have your morning coffee you expose your body to a substance that can cause tinnitus. The good news is it will go away once the drug leaves your system. Some drugs, ironically, that doctors give to treat tinnitus are in fact on the list of culprits.
The prescribed dosage should be less than what triggers ringing, though.
Ototoxicity Has Specific Symptoms
The symptoms of tinnitus can vary depending on your ear health and which medication you get. Slightly irritating to completely incapacitating is the things you can usually be anticipating.
- Poor balance
- Difficulty walking
- Hearing loss on one or both sides
- Blurring vision
Contact your physician if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.
Should you still take your medication even you notice the symptoms of ototoxicity. You should never stop using what your doctor tells you to. Don’t forget that these symptoms are not permanent. Keep yourself aware by always asking your doctor about the potential side effects of a medication and don’t be reluctant to ask about ototoxicity. Also, get a hearing test with a hearing care expert.